• Text size      
  • Send this article to a friend
  • Print this article

Nine in hospital after city drugs scare

A GLASGOW-wide police operation was mounted last night after nine people were taken to hospital after buying potentially fatal drugs in the city centre.

Police focused their operation on several city centre venues
Police focused their operation on several city centre venues

Eight people were admitted to Glasgow Royal Infirmary and one to the Western Infirmary with symptoms including high fever, agitation and seizures after taking drugs believed to be from one batch on Friday night.

The nine people, seven men and two women aged between 17 and 22, had taken a combination of tablets and powder. Police said it was highly unusual to have so many admitted to hospital over a short period of time with such similar symptoms.

The Sunday Herald understands the victims had been in four city-centre venues: The Arches, Sub Club, Saint Judes and Hummingbird.

Superintendent Kirk Kinnell of Strathclyde Police said: "The young people affected appeared agitated, showing signs of high blood pressure and increased temperatures.

"They were agitated to the point of aggression. That's why people in the city centre and in hospital contacted police. It's unusual to see a high volume of people all affected with very similar symptoms.

"We don't know what the drugs were yet. The analysis of the blood and urine of the people involved can take between days and weeks.

"We're focusing our operation on Glasgow city centre. All nine people who presented to hospital have come from four pubs and clubs in that area and we suspect that the drugs were purchased nearby.

"The NHS tell us this is very serious, and could be fatal."

Strathclyde Police stepped up its presence around Glasgow's pub and club scene last night. "We have enhanced patrols in the city centre, working with our partners in the licensed trade," said Kinnell.

"We have a large volume of police officers conducting searches outside pubs and clubs with drug dogs to try to track down and minimise the impact that these drugs can have.

"All we can do is track back from where the victims of this drug-taking activity were to find the seller or producer of the drugs.

"From the reports of the people who took these drugs, it was a combination of pills and powder. It varies from what they thought they were buying.

"People had asked for a combination of drugs and, whatever combination they got, the symptoms seem to be the same. We're focusing on what they thought they were purchasing was different."

Anne Scoular, public health consultant with NHS Greater Glasgow and Clyde, said: "Ingesting club drugs is always risky as you can never be sure what you are taking.

"The result can be very unpredictable, especially combined with alcohol. Symptoms include hallucinations, severe agitation and aggression, high heart rate and seizures.

"The situation saw some quite heightened symptoms. While we urge people not to take these high-risk club drugs, if you do and you or your friends show any of these symptoms, I would urge you to seek medical advice immediately."

Last night The Arches issued a statement saying: "The Arches was closed earlier today to enable us to cooperate fully with a police investigation, following an incident in the city centre last night. The Arches has now re-opened."

Contextual targeting label: 
Health

Commenting & Moderation

We moderate all comments on HeraldScotland on either a pre-moderated or post-moderated basis.
If you're a relatively new user then your comments will be reviewed before publication and if we know you well and trust you then your comments will be subject to moderation only if other users or the moderators believe you've broken the rules

Moderation is undertaken full-time 9am-6pm on weekdays, and on a part-time basis outwith those hours. Please be patient if your posts are not approved instantly.

124975